Missouri, 2025Hail and Damaging Winds in Missouri, September 18, 2025
September 18, 2025 · NWS SGF · 12 events in 9 counties and zones
An upper level disturbance approached the area during peak heating on September 18th. This allowed for scattered thunderstorms to move through the area causing sporadic damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance approached the area during peak heating on September 18th. This allowed for scattered thunderstorms to move through the area causing sporadic damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 18, 1:50 PM CST, 30 minutes earlier. Its key messages:
- Marginal (1 of 5) to Slight (2 of 5) Risk for severe storms this afternoon and evening, with highest confidence along and on either side of the Highway 65 corridor. Wind gusts to 60 mph and hail to the size of half dollars possible. Localized rainfall amounts up to 2-3 inches.
- More seasonal temperatures and additional rain chances will occur into the weekend and early next week. While most rain chances will be isolated to scattered, there is potential for at least one day to see more widespread rainfall.
Area forecast discussion, Sep 18, 1:50 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
250 PM CDT Thu Sep 18 2025
.KEY MESSAGES...
- Marginal (1 of 5) to Slight (2 of 5) Risk for severe storms
this afternoon and evening, with highest confidence along and
on either side of the Highway 65 corridor. Wind gusts to 60
mph and hail to the size of half dollars possible. Localized
rainfall amounts up to 2-3 inches.
- More seasonal temperatures and additional rain chances will
occur into the weekend and early next week. While most rain
chances will be isolated to scattered, there is potential for
at least one day to see more widespread rainfall.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 250 PM CDT Thu Sep 18 2025
Current mid-level water vapor imagery in tandem with RAP
analysis depicts a trough/upper-level low hybrid system across
the Central and Northern Plains. The closed low is over the
northern Plains, with a shortwave extending the trough southward
into KS/OK. Associated upper-level low is an occluded surface
low pressure system over SD, with a newly developing surface low
pressure system in KS, with a cold front extended southward into
OK. Ahead of the system, high temperatures have warmed to the
upper 80s and lower 90s with dewpoints in the lower 60s. The
cold front and shortwave will be the focus for showers and
thunderstorms this afternoon.
Slight Risk for severe storms along Highway 65 corridor today:
Cooler air aloft from the trough, along with faster winds aloft
along the base of the trough has both increased instability and
bulk wind shear enough for a more organized threat for severe
thunderstorms than recent days. That being said, values are
still rather marginal (1000-2000 J/kg MLCAPE; 15-25 kts deep
layer shear). This will be enough for multicell clusters of
thunderstorms rather than the single pulse cells we've been
seeing the past few days. This storm mode along with the
parameters in place points to hazards of 60 mph wind gusts and
hail up to quarters to half dollars within the strongest
clusters.
The 12Z HREF has been in good agreement with isolated to
scattered pulse showers and thunderstorms developing across the
area after 2 PM (indeed, agitated cumulus and a few radar echoes
have been noted as of 215 PM). These would be ongoing through
the afternoon and evening with hazards of wind gusts up to 40-60
mph and quarter to half dollar sized hail. CAM members are then
in good agreement for a broken line of thunderstorms to develop
along the advancing cold front, with a narrow time and spatial
window for the greatest coverage and intensity. Currently, this
looks to be east of I-49 through the Highway 65 corridor where
the Slight (2 of 5) Risk for severe weather is currently placed.
With this broken line, wind gusts are a greater hazard up to 60
mph. This looks most likely to occur between 4-8 PM, slowly
dissipating in intensity after 8 PM.
Lingering light showers are then possible across the area, but
no severe weather is expected after midnight. Lows then sink
into the lower to middle 60s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 250 PM CDT Thu Sep 18 2025
Lingering shower and thunderstorm chances this weekend:
With the cold front clear through most of the area, coverage of
showers and thunderstorms should be much less and confined to
the eastern and southern parts of the CWA Friday. The next
greater chance of rain and thunderstorms looks to be late Friday
night into Saturday morning as the right entrance region of the
300 mb jet dives ESE through the Middle Mississippi River
Valley, and the left entrance region of another jet streak
slowly enters the Red River Valley. In between these, warm air
advection and isentropic upglide within a strengthening low-
level jet will occur, which could force a complex of showers and
thunderstorms across east Kansas and southwest Missouri Friday
night into Saturday morning. Severe chances are a bit uncertain
with this system. Furthermore, the evolution of this system will
determine the extent and behavior of showers and thunderstorm
chances Saturday, though with lingering instability and any
outflow boundaries, showers and thunderstorms are possible
again (15-40% chance).
More seasonal temperatures into the weekend and early next week:
Following the cold front, more seasonal temperatures are
expected to arrive Saturday with highs in the upper 70s across
our western area, and in the middle 80s across our eastern area.
Lows are still expected to be mild in the lower to middle 60s.
These temperatures are expected through Monday before another
cold front *may* move through Monday night. Deterministic forecast
lows Tuesday and beyond are in the middle 70s with lows in the
middle 50s. However, LREF members and ensemble clusters portray
a whole wide range of scenarios and uncertainty in the exact
weather pattern next week. There seems to be good agreement in a
pretty prominent trough dropping through the central CONUS at
some point next week, however, the clusters range a lot in
timing, shaped, intensity, and how far south it digs. As a
result, while deterministic forecast lows are in the middle to
upper 70s, they could be as high as the middle 80s (which is
still seasonable), or as low as the lower 70s.
Additional rain chances will occur next week:
The uncertainty in clusters also brings very wide-ranging
solutions in terms of rain chances. As a result of the widely
differing members, rain chances are broad-brushed at 30-50%
chance Monday through Thursday. Deterministic models suggest
instability will be present at least through Wednesday, so
thunderstorms can be expected with any rainy day.
There is potential for at least one day for more widespread rain:
Given the large amount of uncertainty, it is possible that some
of the days with rain chances are for the most part dry. Many
clusters have one solution with widespread rainfall each day
Monday through Thursday, but also have a solution with dry
weather for each of those days. A lot of these differences come
down to the behavior of the prominent trough that is modeled. An
earlier arrival will push most of the rain chances toward the
beginning of the week. A later arrival will push most of the
rain chances toward the middle of the week. Then, a slower
progression of the trough would bring the potential for more of
a washout-type rain day, while a faster progression would bring
more of a severe thunderstorm threat, given the timing of the
passage aligns with sufficient instability. Deterministic models
have pointed to enough shear with the tough for organized
severe weather should the passage align with the greatest
instability. All that being said, while there are rain chances
everyday, data supports for at least on of the days next week to
see more widespread rainfall in the wake of an increasing
drought. From a grand ensemble standpoint, the best chance for
one of these widespread rainfall days would be sometime between
Sunday night and Tuesday evening. Trends will continue to be
monitored.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Sep 18 2025
There is increasing confidence in a broken line of thunderstorms
developing somewhere along or east of I-49 after 19Z. For this
reason, included a PROB30 at JLN, though it is possible storms
develop east of the site. There's a better 60-70% chance for the
storms to impact SGF sometime between 22-02Z. These storms may
be capable of producing wind gusts up to 50 kts and hail up to
the size of quarters, though most storms will produce heavy
rain, lightning, and mildly gusty westerly winds.
After the storms clear, winds are forecast to become light and
southerly, with the 20-40% chance for lingering isolated showers
at all TAF sites, though visibility and cigs should stay VFR for
the rest of the period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
Hazardous weather outlook, Sep 18, 1:53 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
253 PM CDT Thu Sep 18 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
253 PM CDT Thu Sep 18 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Marginal hail risk.
Slight thunderstorm wind damage risk.
Limited lightning risk.
Limited excessive rainfall risk
DISCUSSION...
Scattered thunderstorms are ongoing and will continue into the
afternoon and evening across the area. The strongest storms will
be capable of producing damaging winds up to 60 mph and hail to
the size of quarters to half dollars. Frequent lightning and
locally heavy rainfall will also be possible, with localized
amounts up to 2-3 inches.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional chances for thunderstorms will occur off an on Friday
through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening for
southwest Missouri, especially along the Highway 65 corridor.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Price
In the hours before
Special weather statement, Sep 18, 1:31 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
231 PM CDT Thu Sep 18 2025
KSZ073-181945-
Bourbon KS-
231 PM CDT Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BOURBON COUNTY
THROUGH 245 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Mound, or 8 miles southwest of Mound City, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mapleton and Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3804 9505 3804 9477 3790 9496 3802 9506
TIME...MOT...LOC 1931Z 218DEG 21KT 3803 9492
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SoriaThunderstorm Wind, Lawrence
- When
- September 18, 2:20 PM CST
- Where
- Lawrence County, 1.49 mi NNE of Lawrenceburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.270, -93.660
A tree was down due to thunderstorm winds and was blocking the road on state highway mm near Lawrenceburg.
Thunderstorm Wind, Barton
- When
- September 18, 2:27 PM CST
- Where
- Barton County, Lamar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Broadcast Media
- Coordinates
- 37.500, -94.280
Trees and power poles were down due to thunderstorms in Lamar.
Thunderstorm Wind, Cedar
- When
- September 18, 3:15 PM CST
- Where
- Cedar County, 0.88 mi NE of El Dorado Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.880, -94.020
Tree limbs were down due to thunderstorm winds in El Dorado Springs.
Hail, Jasper
- When
- September 18, 3:50 PM CST
- Where
- Jasper County, 2.76 mi N of Sarcoxie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.110, -94.120
Hail to the size of quarters fell three miles north of Sarcoxie.
Thunderstorm Wind, Christian
- When
- September 18, 3:54 PM CST
- Where
- Christian County, 1.3 mi ENE of Selmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.980, -93.210
Thunderstorm winds downed a tree on Old Prospect Road near Selmore.
Thunderstorm Wind, Dallas
- When
- September 18, 3:55 PM CST
- Where
- Dallas County, 0.69 mi S of Windyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.710, -92.930
Thunderstorm winds downed a tree just north of Windyville on State Highway K.
Thunderstorm Wind, St. Clair
- When
- September 18, 4:05 PM CST
- Where
- St. Clair County, 2.14 mi SSW of Iconium
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.090, -93.560
A 72 mph thunderstorm wind gust occurred near Iconium.
Hail, Hickory
- When
- September 18, 4:07 PM CST
- Where
- Hickory County, 0.88 mi SE of Weaubleau
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.890, -93.540
Hail to the size of quarters fell in Weaubleau.
Thunderstorm Wind, Christian
- When
- September 18, 4:12 PM CST
- Where
- Christian County, 3.22 mi NNW of Clever
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -93.510
Thunderstorm winds down tree limbs east of Billings.
Thunderstorm Wind, Christian
- When
- September 18, 4:14 PM CST
- Where
- Christian County, 1.3 mi ENE of Billings
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.080, -93.550
Thunderstorm winds downed a tree which blocked a road north of Billings.
Thunderstorm Wind, Camden
- When
- September 18, 4:32 PM CST
- Where
- Camden County, 0.88 mi SW of Macks Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.960, -92.990
Thunderstorm winds downed trees and tree limbs in the Macks Creek area. Electric company also reported several outages in the area.
Thunderstorm Wind, Camden
- When
- September 18, 4:32 PM CST
- Where
- Camden County, 1.09 mi W of Macks Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.970, -93.000
Thunderstorm winds downed trees along Highway W west of Macks Creek. One tree fell and damaged a roof of a house. A barn was also destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 18 to 19, 20251 death · 1 injured · $56,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Missouri, September 18, 20251 in hail · 42 events
- Flash Flooding and Dust Storm in Arizona, September 18, 2025$60,000 · 4 events
- Flash Flooding and Debris Flows in Puerto Rico, September 18 to 22, 20251 injured · $8,000 · 11 events
- Flash Flooding and Flood in Arizona, September 18, 202551 kt wind · 5 events
- Flash Flooding and Debris Flow in U.S. Virgin Islands, September 18, 2025$9,000 · 4 events
- Flooding in South Dakota, September 18 to 20, 20254 events
- Flood and Damaging Winds in California, September 18, 202556 kt wind · 4 events
- Flash Flooding in California, September 18 to 19, 20253 events
- Damaging Winds in Arkansas, September 18, 2025$7,000 · 61 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, September 18, 20251 event
- Flood in South Dakota, September 18 to 20, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287705, 1287706, 1287707, 1287708, 1287709, 1287710, 1287711, 1287712, 1287713, 1287714, 1287715, 1287716.